Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Albuquerque, NM

July 11, 2012McKinley County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2012, 8:45 PM MDT for McKinley County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 8:45 PM MDT (02:45 UTC)
Expired
Jul 11, 2012, 9:15 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 136 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS55 KABQ 120245
SVRABQ
NMC031-120315-
/O.NEW.KABQ.SV.W.0117.120712T0245Z-120712T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
845 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROWNPOINT...AND MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RESERVATION ROAD 9...
  MARIANO LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

&&

LAT...LON 3552 10814 3558 10834 3572 10840 3585 10821
      3580 10803 3568 10799
TIME...MOT...LOC 0245Z 044DEG 12KT 3568 10817

$$
1 follow-up statement
453 
WWUS55 KABQ 120311
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
911 PM MDT WED JUL 11 2012

NMC031-120322-
/O.EXP.KABQ.SV.W.0117.000000T0000Z-120712T0315Z/
MCKINLEY-
911 PM MDT WED JUL 11 2012

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 915 PM MDT FOR CENTRAL
MCKINLEY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3552 10814 3558 10834 3572 10840 3585 10821
      3580 10803 3568 10799
TIME...MOT...LOC 0312Z 044DEG 12KT 3562 10825

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:53 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 5:53 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT WED JUL 11 2012

.AVIATION...
00Z TAF CYCLE
MAIN IMPACT AREA FOR TSRA THRU 06Z WILL BE AROUND KABQ. COMPLEX OF
STORMS DROPPING SOUTH AROUND 10KTS OFF THE JEMEZ MTS PRODUCING LCL
HVY RAIN...STRONG WINDS...PEA SIZE HAIL...AND LIGHTNING STRIKES.
HIGH CONFIDENCE FOR TEMPO AT KABQ 00Z-02Z WITH MVFR CIGS/VSBYS IF
STORM PASSES DIRECTLY OVER RUNWAY. OTHERWISE HAVE LEFT VCTS IN KFMN
WITH STORMS DROPPING SOUTH OUT OF COLORADO ONCE AGAIN TODAY. WIND
PROFILES OVERNIGHT ARE NOT CONDUCIVE TO FOG/LOW CLOUD DEVELOPMENT
ACROSS THE E PLAINS SO HAVE LEFT OUT MENTION AT THIS TIME WITH
MODERATELY HIGH CONFIDENCE.

&&

.PREV DISCUSSION...248 PM MDT WED JUL 11 2012...
TODAY THROUGH FRIDAY A 595 DM UPPER HIGH CONTINUES OVER WEST CENTRAL
UTAH AND SLOWLY MIGRATES TOWARD WESTERN COLORADO PRODUCING A GENERAL
NORTHEAST TO EASTERLY FLOW ALOFT OVER THE CWA.  DEEPEST MOISTURE IS
FOUND OVER SOUTHERN PORTION OF THE FORECAST AREA TODAY BUT IS
QUICKLY BEING SHUNTED WEST INTO SOUTHERN ARIZONA AND NORTHWEST
MEXICO BY TOMORROW.  STILL ABUNDANT MOISTURE AND INSTABILITY
CONTINUES IN THE ATMOSPHERE OVER THE FORECAST AREA AS INDICATED BY
SATELLITE SOUNDERS AND THE 12Z KABQ/KEPZ SOUNDINGS MEASURED PWAT OF
0.97/1.46 INCHES...LI OF -2.7/-3.0 AND CAPE OF 929/1361 J/KG.
TERRAIN DRIVEN STORMS FROM THE NORTHERN AND WESTERN MOUNTAINS ARE
EXPECTED WITH GENERAL STORM MOTIONS TO THE WEST AND SOUTHWEST.  THE
FEWEST STORMS ARE EXPECTED ACROSS THE EASTERN PLAINS.

SATURDAY THROUGH MONDAY THE UPPER HIGH MIGRATES TO A NEW POSITION
OVER NORTHERN NEW MEXICO AND BEGINS TO BECOME STRETCHED AND
ELONGATED FROM A 592H5 CENTER NEAR ALBUQUERQUE TO A NEW 592H5 CENTER
IN CENTRAL KANSAS.  DURING THIS PERIOD BOUNDARY LAYER MOISTURE
REMAINS SUFFICIENT TO PRODUCE MORE TERRAIN DRIVEN ISOLATED TO
OCCASIONALLY SCATTERED STORMS OTHERWISE MOST AREAS WILL REMAIN DRY
WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.

TUESDAY THROUGH WEDNESDAY THE UPPER HIGH MIGRATES FURTHER EAST TO A
NEW 592H5 CENTER IN MISSOURI.  AS THE HIGH SHIFTS FURTHER EAST
DURING THIS PERIOD ANOTHER EASTERLY WAVE OR INVERTED TROUGH MAKES
ITS WAY NORTH FROM CHIHUAHUA INTO NEW MEXICO AND ARIZONA ON
SOUTHEASTERLY TO SOUTHERLY FLOW ALOFT.  THIS FORECAST PATTERN CHANGE
HAS THE POTENTIAL TO CAUSE ANOTHER PLUME OF MONSOONAL MOISTURE TO
MOVE FROM SOUTH TO NORTH OVER NEW MEXICO WEDNESDAY THROUGH SATURDAY
OF NEXT WEEK.  EXPECT ISOLATED TO SCATTERED TERRAIN DRIVEN STORMS
WITH NEAR NORMAL TEMPERATURES AND 30 POPS DURING THIS PERIOD PRIOR
TO THE ARRIVAL OF THE POTENTIAL MONSOONAL PLUME.

FORECAST DETAILS WILL BE REFINED AS WE MOVE THROUGH THE UPCOMING
WEEKEND INTO EARLY NEXT WEEK.

01/BENNETT

.FIRE WEATHER...
NOT A LOT OF CHANGES. WE HAVE ENTERED THE RECYCLING MODE TO THE
MONSOON SEASON. STORM COVERAGE WILL LESSEN WHILE THE FOOTPRINT OF
WETTING RAIN GETS SMALLER. TEMPERATURES WILL INCREASE AND EVENTUALLY
GET BACK TO NEAR AND SLIGHTLY ABOVE NORMAL READINGS. HUMIDITY VALUES
WILL GRADUALLY LOWER AS WELL. BUT THE STORMS WILL REMAIN AND WILL
GENERALLY FAVOR THE HIGHER TERRAIN...GENERALLY IN THE FORM OF
ISOLATED TO SCATTERED. THE MAIN FAVORED AREAS THROUGH SUNDAY WILL
BE FOUND ACROSS THE CHUSKAS...ZUNI MTNS...MT TAYLOR AND NORTH
CENTRAL MTNS. THE UPPER HIGH DURING THIS PERIOD WILL GRADUALLY
MIGRATE FROM ITS CURRENT SOUTHERN UTAH LOCATION TO OVER NEW MEXICO
DURING THE WEEKEND. THIS MEANS THAT THE STEERING FLOW FOR THE
STORMS CHANGES UP SOME. SOUTH CENTRAL AND SOUTHEAST AREAS WILL BE
LEAST FAVORED FOR THE STORMS. CONFIDENCE IS PRETTY GOOD FOR THIS
SCENARIO.

GETTING A LITTLE MORE CONFIDENCE IN THE VARIOUS LONG RANGE MODELS
THAT THE MONSOONAL PLUME ORIGINATING FROM WESTERN MEXICO RETURNS BACK
TO WESTERN PORTIONS OF THE STATE...ESPECIALLY THE NORTHWEST EARLY NEXT
WEEK. THIS IS DUE TO THE INTERACTION OF A DEEPER WEST COAST TROUGH
AND THE UPPER HIGH. IT APPEARS HOWEVER...THAT THE LATEST ECMWF AND
GFS ARENT AS BULLISH WITH THE PRECIPITATION AMOUNTS AS COMPARED TO
THE PREVIOUS MONSOON BURST PATTERN. THERE IS A POSSIBILITY THAT
PWATS OR A MEASURE OF ATMOSPHERIC MOISTURE WOULD BE LESS DURING THE
UPCOMING PERIOD NEXT WEEK THAN THE PREVIOUS WEEK. STILL A LONG WAYS
OFF AS THERE COULD BE TROPICAL STORM AND/OR EASTERLY WAVE WILDCARD
TO CONTEND WITH. CONFIDENCE IS MODERATE TO HIGH FOR THUNDERSTORMS
CONTINUING OVER THE AREA BUT LOW TO MODERATE AS IT CONCERNS WHETHER
THEY WILL BE TOTALLY THE RECYCLED VARIETY AND/OR ENHANCED BY
ADDITIONAL MONSOONAL MOISTURE. SUSPECT THEY WILL BE ENHANCED IN
AREAS BUT NOT QUITE AS MUCH AS THE PREVIOUS MONSOON BURST PATTERN.
HUMIDITY VALUES WILL NOT FALL TO ROCK BOTTOM LEVELS AND THERE WILL
STILL BE SOME CLOUD COVER AROUND DURING THE AFTERNOON PERIODS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Jul 11, 6:00 AM MDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 11 2012

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN...WHICH COULD LEAD TO MINOR OR FLASH
FLOODING...WILL BE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND WEST
OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLOW MOVING SHOWERS AND THUNDERSTORMS WEST OF THE INTERSTATE 25
CORRIDOR AND SOUTH OF INTERSTATE 40...COULD PRODUCE ISOLATED HEAVY
RAINFALL THURSDAY AFTERNOON...WHICH COULD LEAD TO MINOR FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE
AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

In the hours before

Special weather statement, Jul 11, 3:28 PM MDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT WED JUL 11 2012

NMZ510-516-517-112215-
LOWER CHAMA RIVER VALLEY-SAN JUAN MOUNTAINS-UPPER RIO GRANDE VALLEY-
328 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TAOS AND EASTERN RIO
ARRIBA COUNTIES THROUGH 415 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF PILAR...OR ABOUT 14 MILES WEST
OF TAOS...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
TAOS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3619 10594 3638 10609 3649 10582 3634 10570
TIME...MOT...LOC 2128Z 244DEG 2KT 3638 10582

AC
Local storm report, Jul 11, 8:03 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
803 PM MDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      LOS ALAMOS              35.89N 106.31W
07/11/2012                   LOS ALAMOS         NM   LAW ENFORCEMENT

            INTERSECTION OF NM HIGHWAYS 4 AND 501 CLOSED DUE TO
            FLASH FLOODING

&&

EVENT NUMBER ABQ1201264

GUYER
Local storm report, Jul 11, 8:07 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
807 PM MDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      SANTA CLARA PUEBLO      35.97N 106.09W
07/11/2012                   RIO ARRIBA         NM   EMERGENCY MNGR

            8 FT SURGE OF WATER AND DEBRIS FLOWING DOWN SANTA CLARA
            CANYON. VOLUNTARY EVACUATIONS ORDERED FOR SANTA CLARA
            PUEBLO.

&&

EVENT NUMBER ABQ1201265

GUYER
Special weather statement, Jul 11, 8:27 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED JUL 11 2012

NMZ501-504-506-120300-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-WEST CENTRAL MOUNTAINS-
827 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCKINLEY COUNTY THROUGH
900 PM MDT...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CROWNPOINT...MOVING
SOUTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RESERVATION ROAD 9 BETWEEN
WHITEHORSE...CROWNPOINT...AND STANDING ROCK...AND HIGHWAY 371.

&&

LAT...LON 3550 10801 3561 10827 3580 10839 3593 10812
      3588 10792 3575 10788
TIME...MOT...LOC 0226Z 046DEG 17KT 3576 10807

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:48 PM MDTAreal Flood AdvisoryABQSandoval117 min
Jul 11, 6:49 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jul 11, 8:00 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Jul 11, 8:27 PM MDTSpecial Weather StatementABQMcKinley33 min
Jul 11, 9:53 PM MDTAreal Flood AdvisoryABQSan Juan82 min
Jul 12, 3:11 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 12, 4:40 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 12, 5:11 PM MDTAreal Flood AdvisoryABQSandoval109 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.